What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 11:22 AM EST, 4 hours 41 minutes earlier. Its key messages:
- Showers and thunderstorms expected this afternoon and tonight. Damaging wind, hail and localized flooding will all be possible. There is the possibility of a few tornadoes.
- Lingering showers and thunderstorms may impact activities Memorial Day through Wednesday.
- Hazardous swimming conditions for Lake Michigan beaches in La Porte County in Indiana and Berrien County in Michigan Memorial Day through Wednesday.
Area forecast discussion, May 26, 11:22 AM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1222 PM EDT Sun May 26 2024
.KEY MESSAGES...
- Showers and thunderstorms expected this afternoon and tonight.
Damaging wind, hail and localized flooding will all be
possible. There is the possibility of a few tornadoes.
- Lingering showers and thunderstorms may impact activities
Memorial Day through Wednesday.
- Hazardous swimming conditions for Lake Michigan beaches in La
Porte County in Indiana and Berrien County in Michigan
Memorial Day through Wednesday.
&&
.DISCUSSION...
Issued at 1220 PM EDT Sun May 26 2024
A deepening area of low pressure approaches the Western Great Lakes
today and moves into the Northern Great Lakes by Monday morning. As
it does so, a warm front pushes into Michigan by this evening.
Models expect low lapse rates to be the highest in the I-69 on
eastward where the greatest amount of sunlight and least amount of
thunderstorm overturning resides into the afternoon ahead of the
approaching storm-filled warm front. Much of the shear lags behind
this warm front so the most likely hazards out of a line like this
include strong to damaging wind gusts up to 60 mph with heavy rain
that could lead to flooding. There is some progressive nature to
this initial line so that will likely limit the residence time of
the rather moist ingredients including surface (into the 60sF) and
low level dew points (above 10C in many southern locations).
There has been some question about what happens behind this line. Do
we get clearing or does a potential cold pool keep cloud cover
around enough to restrict recovery of instability for an evening
batch of severe thunderstorms? Additionally, what time do storms
initiate? As late as the the 00z models, there were still a few
models that hang onto a possibility of pop storms after the line,
but it appears 12z guidance has since backed off that possibility.
The 6z RAP seemed keen on initiating around 5pm, but that seems less
likely than some of the other models bringing a line through our
southern zones or just to our south around 8pm. By this point, shear
would be better established with the low level jet overhead and
helicity would be present as well allowing the introduction of the
hazard of a few tornadoes. The mid level lapse rates are shown to be
replenished behind the initial warm front line that had 8C/km mid
lapse rates to work with this morning. This will also make large
hail a possibility with the potential afternoon resurgence. If
storms do initiate behind the line, storm motion will also be in
question as the continued moist environment could allow any slower
moving storms to produce quite of rain in a short time frame. The
NAM40 also seems keen on keeping some storms southeast of US-24 into
the overnight with strong to damaging wind and large hail being the
main threats along with heavy rain that could lead to flooding.
Aside from the lower res NAM, the HREF suite brings a midnight or
1am end time to this second batch of strong to severe storms with
potentially a few isolated cells thereafter as the EML and lingering
instability could keep a few cells going after dark. Again, 12z
guidance appears to back off this second batch possibility
altogether.
The cold front moves southeast vacating the area Monday morning
allowing surface dew points to drop back into the 50s indicating the
dry air mass behind the front. But it's a quick reprieve as another
wave approaches the area for Monday night. Even the NAM only has 100
to 500 J/kg of MUCAPE around for this episode which indicates weak
thunderstorms would be the expected outcome at strongest outcome.
Highs Monday will also be cooler, in the upper 60s and low 70s with
the negative theta-e advecAndersention behind the previous
departed cold front. Still not much cooler for highs on Tuesday
with upper 60s to low 70s, but models want to generate some more
instability to the tune of 500 to 1000 J/kg, which would
indicate more thunderstorms are possible during the afternoon,
especially as another broad area of vorticity approaches Tuesday
afternoon/night.
Behind this area of vorticity, surface high pressure comes in and is
expected to provide dry weather from mid to late week as a large
ridge stations itself over the Central CONUS. Some lingering
moisture may be able to sprout a few showers Wednesday morning, but
that should be east of I-69. Expect 60s for Wednesday that trend
warmer, reaching the 80s on Sunday. Our next chance for rain likely
holds off until late Saturday.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1220 PM EDT Sun May 26 2024
An arcing line of elevated convection on track to lift through
both terminals in the 1830-2030z window. Brief period of
LIFR/IFR vis restrictions, frequent lightning and perhaps some
small hail the primary threats with this activity. A lull late
afternoon may then give way to additional chances for scattered
convection this evening into the early overnight as the upper
system and sfc cold front follow through. Post-frontal IFR-MVFR
cigs then settle in within a 10-15 kt westerly wind late tonight
into Monday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...Beach Hazards Statement from Monday morning through Monday
evening for MIZ177-277.
MARINE...Small Craft Advisory from 8 AM to 8 PM EDT Monday for LMZ043.
&&
DISCUSSION...Roller
AVIATION...SteinwedelHazardous weather outlook, May 26, 12:47 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
147 PM EDT Sun May 26 2024
INZ005>009-012>015-017-020-022>025-032-103-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-271800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Cass IN-Miami-Wabash-Huntington-Grant-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
147 PM EDT Sun May 26 2024 /1247 PM CDT Sun May 26 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Two chances for thunderstorms will be in store for today from noon
until around 5pm and then again from around 8pm until after midnight. Damaging
wind, hail, flooding are possible. The second risk could see a tornado
or two in addition to the above hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few thunderstorms will be possible Monday and Tuesday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of severe weather hazards are appreciated into
tonight.
MIZ177-277-271800-
Northern Berrien-Southern Berrien-
147 PM EDT Sun May 26 2024
...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ018-026-027-033-034-OHZ015-016-024-025-271800-
Allen IN-Wells-Adams-Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
147 PM EDT Sun May 26 2024
...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Two chances for thunderstorms will be in store for today from noon
until around 5pm and then again from around 8pm until after midnight. Damaging
wind, hail, flooding are possible. The second risk could see a tornado
or two in addition to the above hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few thunderstorms will be possible Monday and Tuesday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of severe weather hazards are appreciated into
tonight.
LMZ043-271800-
New Buffalo MI to St Joseph MI-
147 PM EDT Sun May 26 2024
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms will be possible from Noon EDT until Midnight EDT.
Some of the storms may be severe.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
There is a chance of thunderstorms Monday and Tuesday.
There also will be hazardous swim conditions for Lake Michigan
beaches along LaPorte County in Indiana and Berrien County in
Michigan through Wednesday.
LMZ046-271800-
Michigan City IN to New Buffalo MI-
147 PM EDT Sun May 26 2024
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms will be possible from Noon EDT until Midnight EDT.
Some of the storms may be severe.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Monday and Tuesday.
There also will be hazardous swim conditions for Lake Michigan
beaches along LaPorte County in Indiana at times through Wednesday.
In the hours before
Special weather statement, May 26, 1:54 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT Sun May 26 2024
INZ017-018-025>027-261945-
Whitley IN-Huntington IN-Wells IN-Adams IN-Allen IN-
254 PM EDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT ALLEN...EASTERN WHITLEY...EASTERN
HUNTINGTON...WELLS AND NORTHWESTERN ADAMS COUNTIES THROUGH 345 PM
EDT...
At 254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Andrews to 7 miles south of Huntington to
near Montpelier. Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, Huntington, New Haven, Bluffton, Columbia City, Ossian,
Huntertown, Churubusco, Woodburn, Markle, Grabill, Aboite,
Leo-cedarville, Middletown, Roanoke, Warren, Lancaster, Preble,
Zanesville, and Uniondale.
This includes the following highways...
Interstate 469 between mile markers 0 and 30.
Interstate 69 in Indiana between mile markers 277 and 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana.
&&
LAT...LON 4076 8557 4127 8542 4127 8480 4057 8507
4057 8512
TIME...MOT...LOC 1854Z 191DEG 36KT 4091 8564 4077 8547 4059 8538
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 26, 2:10 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
310 PM EDT Sun May 26 2024
INZ017-025-261945-
Whitley IN-Huntington IN-
310 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT WHITLEY AND NORTHWESTERN
HUNTINGTON COUNTIES THROUGH 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Andrews, or 7 miles northwest of Huntington, moving
north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Columbia City, Tri-lakes, South Whitley, Etna, Larwill,
Lorane, Collamer, Goblesville, Bracken, Goose Lake, Tunker,
Washington Center, Ormas, Bippus, Luther, and Peabody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4094 8564 4100 8564 4100 8568 4116 8569
4118 8568 4118 8565 4130 8565 4130 8554
4127 8554 4126 8541 4088 8551
TIME...MOT...LOC 1910Z 189DEG 31KT 4097 8560
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 26, 2:36 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
336 PM EDT Sun May 26 2024
INZ005-006-MIZ079-262015-
Lagrange IN-Elkhart IN-St. Joseph MI-
336 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELKHART...LAGRANGE
AND ST. JOSEPH COUNTIES THROUGH 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebury, or 9 miles west of Lagrange, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sturgis, Three Rivers, Lagrange, Middlebury, Constantine, White
Pigeon, Centreville, Colon, Topeka, Nottawa, Scott, Flowerfield, Fawn
River, Leonidas, Mendon, Burr Oak, Shipshewana, Honeyville, Klinger
Lake, and Fishers Lake.
This includes Interstate 80 in Indiana between mile markers 104 and
127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4175 8529 4153 8538 4152 8547 4157 8574
4207 8576 4207 8530
TIME...MOT...LOC 1936Z 193DEG 34KT 4165 8561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 26, 2:46 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
346 PM EDT Sun May 26 2024
INZ008-009-018-262030-
Noble IN-De Kalb IN-Allen IN-
346 PM EDT Sun May 26 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALLEN...EASTERN
NOBLE AND DE KALB COUNTIES THROUGH 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Churubusco to near Huntertown to near New
Haven. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Wayne, New Haven, Auburn, Kendallville, Garrett, Butler,
Huntertown, Avilla, Waterloo, Hamilton, Woodburn, Rome City, Grabill,
St. Joe, Leo-cedarville, Swan, Concord, Ashley, Newville, and Hudson.
This includes the following highways...
Interstate 469 between mile markers 16 and 30.
Interstate 69 in Indiana between mile markers 310 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana...and west central Ohio.
&&
LAT...LON 4096 8494 4122 8531 4126 8531 4126 8536
4153 8534 4153 8480 4116 8480
TIME...MOT...LOC 1946Z 204DEG 29KT 4128 8534 4117 8517 4103 8502
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 26, 2:51 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Sun May 26 2024
INZ018-027-OHZ015-024-262015-
Adams IN-Allen IN-Van Wert OH-Paulding OH-
351 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...NORTHERN
ADAMS...PAULDING AND VAN WERT COUNTIES THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Decatur, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Van Wert, Decatur, Delphos, Paulding, Antwerp, Woodburn, Monroeville,
Payne, Convoy, Ohio City, Middlebury, Preble, Middle Point, Dixon,
Grover Hill, Willshire, Scott, Melrose, Haviland, and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Indiana...and west central Ohio.
&&
LAT...LON 4082 8436 4082 8440 4071 8440 4069 8441
4069 8446 4073 8446 4073 8480 4081 8503
4119 8484 4116 8434 4099 8434 4099 8440
4090 8440 4090 8434 4089 8434
TIME...MOT...LOC 1951Z 195DEG 40KT 4085 8490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 26, 3:40 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT Sun May 26 2024
INZ007-MIZ080-081-262115-
Steuben IN-Branch MI-Hillsdale MI-
440 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN STEUBEN...SOUTHEASTERN
BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES THROUGH 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angola, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coldwater, Angola, Fremont, Quincy, Reading, Long Lake, Ray,
Kinderhook, California, Montgomery, Clear Lake, York, Alvarado,
Berlien, Marble Lake, Metz, Coldwater Lake, and Crooked Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 350 and 357.
Interstate 69 in Michigan between mile markers 1 and 14.
Interstate 80 in Indiana between mile markers 143 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4191 8470 4170 8479 4170 8481 4165 8480
4154 8485 4161 8505 4196 8498
TIME...MOT...LOC 2040Z 200DEG 36KT 4165 8494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Brown